Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A proof of W. T. Gowers' $c_0$ theorem

Author: Vassilis Kanellopoulos
Journal: Proc. Amer. Math. Soc. 132 (2004), 3231-3242
MSC (2000): Primary 46B45, 46T20
Published electronically: June 16, 2004
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: W. T. Gowers' $c_0$ theorem asserts that for every Lipschitz function $F: S_{c_0} \to \mathbb{R} $ and $\varepsilon > 0$, there exists an infinite-dimensional subspace $Y$ of $c_0$ such that the oscillation of $F$ on $S_Y$ is at most $\varepsilon$. The proof of this theorem has been reduced by W. T. Gowers to the proof of a new Ramsey type theorem. Our aim is to present a proof of the last result.

References [Enhancements On Off] (What's this?)

  • [BL] Y. Benyamini, J. Lindenstrauss, Geometric Nonlinear Functional Analysis, Vol. 1, American Mathematical Society Colloquium Publications 48, American Mathematical Society, Providence, RI, (2000). MR 1727673 (2001b:46001)
  • [BBH] V. Bergelson, A. Blass, N. Hindman, Partition theorems for spaces of variable words, Proc. London Math. Soc. 3, 68 , 449-476, (1994). MR 1262304 (95i:05107)
  • [C] T. Carlson, Some unified principles in Ramsey theory, Discrete Math. 68, 117-169, (1988). MR 0926120 (89b:04006)
  • [FK] H. Furstenberg and Y. Katznelson, Idempotents in compact semigroups and Ramsey theory, Israel Jour. Math. 68, 257-270, (1989). MR 1039473 (92d:05170)
  • [G1] W. T. Gowers, Lipshitz functions on classical spaces, Europ. Jour. Combinatorics, 13, 141-151, (1992). MR 1164759 (93g:05142)
  • [G2] W. T. Gowers, Ramsey methods in Banach spaces, Handbook of the Geometry of Banach Spaces, Vol. 2, pp. 1071-1097, W. B. Johnson and J. Lindenstrauss, eds., Elsevier, Amsterdam (2003). MR 1999191
  • [T] S. Todorcevic, Lecture notes in infinite-dimensional Ramsey theory, (manuscript, Univ. of Toronto (1998)).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B45, 46T20

Retrieve articles in all journals with MSC (2000): 46B45, 46T20

Additional Information

Vassilis Kanellopoulos
Affiliation: Department of Mathematics, National Technical University of Athens, Athens 15780, Greece

Keywords: Lipschitz functions, compact semigroups, idempotents, ultrafilters, variable words
Received by editor(s): February 26, 2003
Received by editor(s) in revised form: March 23, 2003, and June 13, 2003
Published electronically: June 16, 2004
Additional Notes: Partially supported by Thales program of NTUA
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society